Dangerous Drug Interactions: 4 Foods That Can Interfere With Your Medication
The risk goes beyond just grapefruit. Here, four foods that don’t mix with certain medications.
We’ve reported on the rising incidence of potentially dangerous drug interactions with grapefruit (and other citrus fruits such as Seville oranges and limes.) In fact, experts have warned that grapefruit juice can have serious interactions with more than 85 different drugs, and it can create an overdose effect if consumed by people using cholesterol lowering statins, antibiotics, calcium channel blockers and more.
“Taking one tablet with a glass of grapefruit juice is like taking 20 tablets with a glass of water,” David Bailey, a clinical pharmacologist at the Lawson Health Research Institute in London, Ontario, who discovered the interaction over 20 years ago, told CBC. “This is unintentional overdosing. So it’s not surprising that these levels go from what we call therapeutic to toxic.”
But the risk goes beyond just grapefruit. Here are some other foods that don’t mix with certain medications:
1. Black licorice can increase toxicity for those taking Lanoxin, which treats congestive heart failure as well as heart rhythm disorders. It can also cause certain diuretics and blood pressure drugs to become less effective, according to the U.S Food and Drug Administration.
2. The calcium in dairy foods or from supplements can interact with the absorption of thyroid medicine, as well as antibiotics like levofloxacin and ciprofloxicin.
3. Foods high in vitamin K such as herbs like coriander and parsley, greens such as spinach and Swiss chard, soybeans, chickpeas, green tea and cheddar cheese can all cause warfarin (a blood thinner) to lose some of its effectiveness. The regularly prescribed medicine is currently used by more than 100,000 people in Ontario alone.
4. And as most people know, alcohol can create problems when mixed with a variety of medications. Blood thinners like warfarin, anti-depressants, antibiotics, anti-psychotics like Thorazine, anti-seizure drugs and diabetes medication are all drugs that have less than desirable effects when mixed with alcohol. While the specific effects vary depending on the medication taken, diabetic drugs mixed with alcohol can create nausea and headaches. Experts say that avoiding alcohol remains the most important thing to remember when taking prescription medication.
The best advice: ask your doctor or pharmacist if there is anything you should be avoiding while taking a prescribed drug, and to read the label and ask for any clarification before you take it.
Sources: US Food and Drug Administration, CBC